Alert archive / Ohio / Special Weather Statements in 2020

Special Weather Statement, NWS Cleveland, OH

August 25, 2020Knox County, Richland County, Ohio

NWS Cleveland, OH issued this special weather statement at Aug 25, 2020, 5:13 PM EDT for Knox County, Richland County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2020, 5:13 PM EDT (21:13 UTC)
Expired
Aug 25, 2020, 6:00 PM EDT
In force
47 min
Issued by
NWS Cleveland, OH

Counties Knox County, OH, Richland County, OH

The radar

The Cleveland radar (KCLE), 103 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1663 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WWUS81 KCLE 252113
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
513 PM EDT Tue Aug 25 2020

OHZ029-030-047-252200-
Richland-Ashland-Knox-
513 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RICHLAND...SOUTH
CENTRAL ASHLAND AND NORTHEASTERN KNOX COUNTIES...

At 513 PM EDT, a strong thunderstorm was located over Lexington, or
near Mansfield, moving southeast at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mansfield, Mount Vernon, Ontario, Lexington, Loudonville,
Fredericktown, Bellville, Butler, Perrysville, Lucas and North
Liberty.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4036 8249 4063 8261 4067 8262 4071 8262
      4072 8264 4074 8265 4081 8254 4060 8222
      4057 8222 4057 8218 4054 8218
TIME...MOT...LOC 2113Z 326DEG 27KT 4071 8255 

$$

Greenawalt

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 25, 4:30 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 25, 4:30 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
430 PM EDT Tue Aug 25 2020

.SYNOPSIS...
A weak cold front will stall south of the area tonight. A warm
front will lift northeast across the area Tuesday. A stationary
front will be draped across the Lower Great Lakes by Friday
morning. On Saturday, a cold front will move east across the
area.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
The severe thunderstorm watch has been cancelled for all counties in
our CWA. Some residual showers may be possible through tonight, but
the severe threat appears to be over.

The strongest and most organized storms were located across portions
of NW PA early this afternoon, associated with effective shear
values of 35 to 40 knots. Another stronger, but less organized storm
was located near Mansfield this afternoon, but is more pulsey in
nature given effective shear around 15 to 20 knots. Nothing more
than an isolated shower or thunderstorms is expected 6 PM,
mainly along and south of US-30.

Following the storms this afternoon and evening, a warm front will
lift northeastward across the area by Wednesday morning. Showers and
thunderstorms could be possible, mainly along the lakeshore from
Toledo to Erie, associated with isentropic lift along the front. By
the afternoon hours, instability will build across Northeast Ohio
and Northwest Pennsylvania, accompanied by 35 to 40 knots of
effective shear. If instability can be realized, some stronger
storms capable of damaging winds and large hail could be possible
along this instability gradient. The best chance for any stronger
storms would be east of I-71 Wednesday afternoon and evening.

By Wednesday evening, convection should begin to wane, although
can't rule out some isolated showers with possibly a rumble of
thunder across NW PA Wednesday night into Thursday morning.

Temperatures throughout the near term will be above average and it
will feel muggy with highs in the upper 80s to perhaps near 90. Lows
will also be warm with temperatures in the lower 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Interesting forecast shaping up for the end of the week as moisture
from the Gulf starts to stream northeast across the area while a
front slowly sinks south out of Canada. Expecting some shower
activity to reach the southeastern counties during the morning on
Thursday but coverage and duration are not yet clear. The actual
front is not expected to reach the area until evening on Thursday
which leaves little forcing to initiate thunderstorms during the
afternoon. Moderate instability is expected to develop across the
region with temperatures in the upper 80s to lower 90s and could see
a few thunderstorms during the afternoon so will keep a chance in the
forecast. Pops ramp up to likely by Thursday evening as the front
sags south and we should see convection fill in along this boundary.
The frontal boundary will once again stall overhead Thursday night
with PW values already up to around 2 inches. This is the beginning
of a wet period as Gulf moisture continues to stream northeast
across the area on Friday as the remnants of Hurricane Laura move
north up the Mississippi Valley. Occasional showers with scattered
thunderstorms are expected Friday into Friday night within this
moisture rich environment. Meanwhile an upper level trough will move
into the Upper Midwest with low pressure reaching the Central Great
Lakes by Friday Night. This set-up could lead to heavy rainfall
across the region as a stronger front develops and interacts with
the tropical moisture. Most of the area will see 1 to 2 inches of
rain with locally higher amounts possible. Wet conditions will
continue until the cold front clears the area sometime on
Saturday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A much cooler and drier airmass will arrive by Sunday with high
temperatures in the 70s. Although the airmass dries out fairly
quickly, would not be surprised to see some lake effect cloud off
the east end of the lake on Sunday morning. This should mix out
quickly on Sunday though as strong high pressure builds south out of
Canada. Gradual warming will occur early next week with the next
system on our doorstep by Tuesday.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Showers and thunderstorms have been developing head of an east
to west oriented cold front that is slowly drifting south across
the area. Thunderstorms are ongoing near YNG at 18Z and also
south of a line from FDY-MFD. Any thunderstorms that develop
today may have the potential to produce strong winds or small
hail and brief IFR visibilites but will largely avoid most of
the terminals. Low chances of a thunderstorm remain at most
sites except ERI but confidence was not sufficient to include in
the TAFs except at YNG and MFD, generally through 20Z.
Otherwise this front will stall over the area tonight before
lifting back north on Wednesday. Additional thunderstorms are
expected on Wednesday but uncertainty remains in timing and
location. Generally expecting an area of showers and
thunderstorms to move southeast into the area towards midday
with impact NE Ohio during the afternoon or early evening.
Thunderstorms on Wednesday afternoon will also have the
potential to produce strong wind gusts.

&&

.MARINE...
A cold front will stall across Lake Erie tonight with northwest
winds of 10 to 15 knots decreasing overnight. Conditions may be
choppy for a brief period this evening with 2 to 3 foot waves before
starting to decrease. A warm front accompanied by showers and
thunderstorms will lift back north across Lake Erie on Wednesday.
Southwest winds of 10 to 20 knots are expected on Thursday and Small
Craft Advisories will likely be needed east of Cleveland. Conditions
will be impacted again as this front settles back south to near Lake
Erie Thursday Evening. The potential exists for thunderstorms on the
lake to be strong both Thursday and Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...KEC
MARINE...KEC/Sefcovic
Hazardous weather outlook, Aug 25, 4:35 PM EDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
435 PM EDT Tue Aug 25 2020

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-262045-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
435 PM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be a chance of thunderstorms on Wednesday with the
potential for some thunderstorms to become severe, mainly across
Northeast Ohio Wednesday afternoon. Damaging winds will be the
primary threat.

The threat for strong thunderstorms returns on Thursday as a front
sinks south towards the region. Thunderstorms will be limited in
coverage during the afternoon with the chance for severe weather
increasing towards evening.

Gulf moisture associated with the remnants of Hurricane Laura will
approach the region Friday into Saturday. This will interact with a
front approaching from the north to create the potential of heavy
rainfall later this week. Stay tuned for additional updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 25, 12:38 PM EDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1238 PM EDT Tue Aug 25 2020

OHZ029-030-251730-
Richland-Ashland-
1238 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICHLAND AND
SOUTHERN ASHLAND COUNTIES...

At 1238 PM EDT, a strong thunderstorm was located over Mansfield,
moving southeast at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Mansfield, Ontario, Hayesville, Butler, Perrysville, Lucas and
Mifflin.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4080 8261 4086 8253 4076 8217 4055 8236
      4055 8239
TIME...MOT...LOC 1638Z 304DEG 14KT 4078 8251

Kahn
Special weather statement, Aug 25, 1:13 PM EDT, 4 hours before
Special Weather Statement
National Weather Service Cleveland OH
113 PM EDT Tue Aug 25 2020

OHZ031-038-047-251815-
Holmes-Wayne-Knox-
113 PM EDT Tue Aug 25 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WAYNE...
HOLMES AND NORTHEASTERN KNOX COUNTIES...

At 112 PM EDT, strong thunderstorms were clustered near Loudonville,
or 15 miles southeast of Ashland, moving southeast at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Millersburg, Berlin, Walnut Creek, Loudonville, Sugarcreek, Shreve,
Killbuck, Holmesville, Glenmont, Nashville, Winesburg, Farmerstown,
Baltic, Fredericksburg, Gann, Mount Hope and Charm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4045 8179 4046 8218 4055 8232 4057 8222
      4067 8222 4067 8213 4076 8213 4062 8166
      4044 8167 4044 8169
TIME...MOT...LOC 1712Z 298DEG 24KT 4067 8217

Kahn
Special weather statement, Aug 25, 1:54 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Cleveland OH
154 PM EDT Tue Aug 25 2020

OHZ037-047-251900-
Morrow-Knox-
154 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORROW AND SOUTHERN
KNOX COUNTIES...

At 153 PM EDT, a strong thunderstorm was located near Sparta, or 8
miles west of Mount Vernon, moving southeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mount Vernon, Gambier, Utica, Sparta, Martinsburg and Bladensburg.

LAT...LON 4024 8248 4027 8248 4027 8258 4040 8271
      4048 8267 4032 8219 4024 8220
TIME...MOT...LOC 1753Z 298DEG 15KT 4042 8263

Kahn
Special weather statement, Aug 25, 2:00 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Cleveland OH
200 PM EDT Tue Aug 25 2020

OHZ027-028-036-037-251845-
Crawford-Wyandot-Marion-Morrow-
200 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT MARION...SOUTHEASTERN WYANDOT...
NORTHWESTERN MORROW AND SOUTHWESTERN CRAWFORD COUNTIES...

At 200 PM EDT, a strong thunderstorm was located over Morral, or 7
miles southeast of Upper Sandusky, moving southeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Marion, Upper Sandusky, Morral, Waldo, Caledonia, Green Camp,
Harpster and State Route 229 at US Route 23.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4044 8312 4073 8339 4082 8329 4070 8287
      4066 8285 4056 8287 4043 8303
TIME...MOT...LOC 1800Z 302DEG 24KT 4073 8322

Kahn
Special weather statement, Aug 25, 2:34 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Cleveland OH
234 PM EDT Tue Aug 25 2020

OHZ029-030-036>038-047-251930-
Holmes-Marion-Richland-Ashland-Morrow-Knox-
234 PM EDT Tue Aug 25 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN RICHLAND...
CENTRAL MARION...SOUTH CENTRAL ASHLAND...MORROW...SOUTHWESTERN HOLMES
AND KNOX COUNTIES...

At 234 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Marion to near Loudonville. Movement
was southeast at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Marion, Mount Vernon, Mount Gilead, Lexington, Loudonville,
Fredericktown, Gambier, Utica, Cardington, Bellville, Centerburg,
Ashley, Danville, Killbuck, Waldo, Glenmont, Chesterville, Sparta,
Waterford and Butler.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4027 8248 4027 8274 4035 8275 4036 8293
      4041 8293 4044 8309 4060 8329 4071 8273
      4066 8229 4045 8184 4045 8218 4027 8219
      4024 8246
TIME...MOT...LOC 1834Z 304DEG 33KT 4056 8306 4062 8232

Kahn
Special weather statement, Aug 25, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
513 PM EDT Tue Aug 25 2020

OHZ029-030-047-252200-
Richland-Ashland-Knox-
513 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RICHLAND...SOUTH
CENTRAL ASHLAND AND NORTHEASTERN KNOX COUNTIES...

At 513 PM EDT, a strong thunderstorm was located over Lexington, or
near Mansfield, moving southeast at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mansfield, Mount Vernon, Ontario, Lexington, Loudonville,
Fredericktown, Bellville, Butler, Perrysville, Lucas and North
Liberty.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4036 8249 4063 8261 4067 8262 4071 8262
      4072 8264 4074 8265 4081 8254 4060 8222
      4057 8222 4057 8218 4054 8218
TIME...MOT...LOC 2113Z 326DEG 27KT 4071 8255

Greenawalt

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 12:38 PM EDTSpecial Weather StatementCLERichland52 min
Aug 25, 12:42 PM EDTSevere Thunderstorm WarningCLEAshland, Richland48 min
Aug 25, 1:13 PM EDTSpecial Weather StatementCLEHolmes62 min
Aug 25, 1:54 PM EDTSpecial Weather StatementCLEKnox66 min
Aug 25, 2:00 PM EDTSpecial Weather StatementCLEMarion45 min
Aug 25, 2:34 PM EDTSpecial Weather StatementCLEKnox, Marion, Morrow56 min
Aug 25, 11:48 AM EDTSpecial Weather StatementCLECrawford27 min
Aug 25, 11:55 AM EDTSevere Thunderstorm WarningCLECrawford35 min

Nearby

Special Weather Statements in Ohio, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.